Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Omaha, NE

July 10, 20174 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2017, 11:32 PM CDT for 4 counties in Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2017, 11:32 PM CDT (04:32 UTC)
Expired
Jul 11, 2017, 12:00 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antelope County, NE, Boone County, NE, Madison County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2072 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:31 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 10, 11:31 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1131 PM CDT Mon Jul 10 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 237 PM CDT Mon Jul 10 2017

A short-wave trough --evident in early-afternoon water vapor
imagery-- over central WY into northeast MT will translate east-
southeast into the mid MO Valley overnight, ahead of a more potent
impulse tracking along the International Border. Forcing for
ascent attendant to the former in conjunction with low-level
upslope flow will foster a band of thunderstorms across the
northern High Plains this afternoon, a subset of which will
likely reach portions of eastern NE and western IA late tonight
into Tuesday morning. A surface front which is in the process of
stalling across southeast NE and southwest IA this afternoon will
lift north tonight with the best precipitation chances along and
to the north of it.

On Tuesday, early-day clouds could linger across portions of
northeast NE into west-central IA, holding temperatures to around
90 or the lower 90s. Across the southern half of the area,
stronger diabatic warming will yield highs in the mid to upper
90s. When coupled with dewpoints in the lower to mid 70s,
afternoon heat indicies will approach 105 degrees. Currently, the
highest probability of these values being reached is across
portions of southeast NE where we will extend the heat advisory
until 8 PM Tuesday. Precipitation chances should remain small
owing to weakening large-scale forcing for ascent and the tendency
for the surface front to re-develop north of the area.

On Tuesday night into Wednesday night, an amplifying short-wave
trough tracking from the ND-MN Red River Valley into the upper
Great Lakes will likely foster one or more MCSs across those
locations, which in turn, will aid in the southward push of a
synoptic-scale front into the area. This boundary will serve as a
focus for thunderstorms, especially Wednesday evening and night.
Highs on Wednesday will range from lower 90s north to mid 90s
south.

The surface boundary will linger across the area on Thursday with
a continuing chance of showers and storms. Clouds could be a bit
more widespread, potentially holding afternoon highs in the mid
80s to lower 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 237 PM CDT Mon Jul 10 2017

Latest medium-range guidance is reasonably consistent in depicting
the re-establishment of a prominent ridge from the Four Corners
into the lee of the Canadian Rockies late this week into early
next week. These data suggest we will remain just to the east of
the hottest low-level air mass attendant to the mid-level pattern
with daytime highs near or slightly above seasonal normals.
Isolated showers and storms will remain possible. But, in general,
the chance for measurable precipitation will remain quite low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CDT Mon Jul 10 2017

Scattered thunderstorms are likely, mainly at KOFK to begin the
TAF period but are also possible by 09z at KOMA. KLNK still looks
to remain dry but storms may be just off to the north. Otherwise,
VFR conditions are expected through the TAF cycle.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon to 8 PM CDT Tuesday for NEZ088>093.

IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Kern
Hazardous weather outlook, Jul 10, 8:37 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
837 PM CDT Mon Jul 10 2017

NEZ088>093-111545-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
837 PM CDT Mon Jul 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

Heat index readings on Tuesday afternoon may reach around 105
degrees in southeast Nebraska during the afternoon hours. A heat
advisory is in effect each day.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Hit-and-miss thunderstorms and heat index readings of 100 to 105
degrees or higher are possible through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Monday.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-111545-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
837 PM CDT Mon Jul 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A thunderstorm complex will move into the area tonight from the
western High plains. The best chance for thunderstorms will be
after midnight north of a Columbus to Blair to Harlan Iowa line.
Gusty winds of 40 to 60 mph will be the main hazard with the
strongest storms, but some small hail could also occur.

A slight chance for thunderstorms continues through the day on
Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Hit-and-miss thunderstorms and heat index readings of 100 to 105
degrees or higher are possible through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Monday.

In the hours before

Special weather statement, Jul 10, 11:12 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1112 PM CDT MON JUL 10 2017

NEZ016-017-030-031-042-110500-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
1112 PM CDT MON JUL 10 2017

...Significant Weather Advisory for MADISON...NORTHWESTERN PLATTE...
SOUTHWESTERN PIERCE...ANTELOPE AND NORTHERN BOONE COUNTIES UNTIL
MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elgin, or 37 miles west of Norfolk, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pierce, Albion, Neligh, Battle Creek, Newman Grove, Elgin,
Clearwater, Petersburg, Oakdale, Meadow Grove, Lindsay, Tilden,
Humphrey, Foster, Cornlea, Loretto and Willow Creek State Recreation
Area.

This includes Highway 275 in Nebraska between mile markers 25 and 70.

LAT...LON 4226 9830 4233 9750 4163 9747 4168 9829
TIME...MOT...LOC 0412Z 242DEG 28KT 4195 9815

KG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:44 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone31 min
Jul 10, 11:12 PM CDTSpecial Weather StatementOAXAntelope, Boone, Madison, Pierce48 min
Jul 10, 11:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming30 min
Jul 10, 11:56 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne34 min
Jul 11, 12:14 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston31 min
Jul 11, 1:01 AM CDTSpecial Weather StatementOAXColfax, Cuming, Dodge44 min
Jul 11, 2:52 AM CDTAreal Flood WarningOAXBurt, Cuming6 hr
Jul 11, 3:06 PM CDTHeat AdvisoryOAXGage, Jefferson, Johnson, Nemaha, Otoe, Pawnee and 1 more24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.